New York, 2023

Hail and Damaging Winds in New York, August 4, 2023

August 4, 2023 · NWS BTV · 4 events in 2 counties and zones

An upper level disturbance moved into a moderately unstable airmass across northern NY during the afternoon of August 4th. Scattered thunderstorms developed in the Adirondacks and moved into the Champlain Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance moved into a moderately unstable airmass across northern NY during the afternoon of August 4th. Scattered thunderstorms developed in the Adirondacks and moved into the Champlain Valley. A few storms produced locally large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 9:51 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 4, 9:51 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1051 AM EDT Fri Aug 4 2023

.SYNOPSIS...
Additional showers and storms are developing today with a cold
front shifting west to southeast this afternoon; some storms
could be severe and isolated flash flooding is possible. Once
the front moves out, dry weather returns, with seasonable
conditions throughout Vermont and northern New York. The next
weather system is expected to make it to the region late Monday
into Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...

* A Flash Flood Watch is in effect for most of Vermont today.
  Have a way to receive warnings and plan on acting if you are
  in a warned area.

As of 1043 AM EDT Friday...A round of thunderstorms moved
through south- central Vermont this morning with wetting rains
of 0.5-1" having fallen. Fortunately, the heaviest rain
footprint was south of last night's heavy rain area. Still,
ponding of water has occurred and this will be a priming rain
for future flooding if heavy rain moves over this area during
the afternoon hours. Otherwise, thunderstorms are beginning to
fire as expected in St Lawrence and southern Franklin counties
of New York along the next surface boundary. This will be the
one to watch for today and could bring heavy rain, flash
flooding, and a few instances of severe weather. Changes to the
forecast were limited to marginally adjusting the timing of the
boundary as it sweeps through Vermont this afternoon and
increasing QPF amounts along the boundary itself. No major
changes to the forecast message have occurred. Have a way to
receive warnings today considering the potential for severe
weather and flash flooding.

Previous Discussion...Only minor changes to update PoPs to
better match where rain is falling, and added in some patchy fog
tonight to the favorable valleys as the low pulls away and soil
moisture is high. High temperatures expected to rise into the
upper 60s to mid-70s throughout the day as thunderstorms impact
the forecast area. More on that below:

Previous discussion...More showers and thunderstorms are
expected to develop today, providing another chance for some
heavy rainfall and isolated flash flooding. While storms could
be very fast-moving across the forecast area, there is the
returned potential for storms to slow and even sit over one area
for a period of time, and we are starting off the day with
slightly more moisture than yesterday. Modeled pwats are around
1.0-1.4" throughout the day, and after yesterday afternoon and
evening's storms came through, the soil will likely be saturated
in many locations. We have issued a Flood Watch for flash
flooding across all our Vermont counties as well as Essex County
of New York as we expect a half an inch to an inch of
additional rain with locally two inches possible.

In addition to the flood risk, we are also monitoring the potential
for more severe thunderstorms, especially across southern Vermont as
a weak cold front moves through. Moderate mid and upper level flow
looks to provide sufficient shear to allow storms to become
organized and produce damaging winds and hail. PoPs will be highest
in the afternoon at around 70-90% as the line of storms moves from
the northwest to southeast. With this rainfall and cloud cover,
temperatures should remain in the upper 60s to mid-70s, about 5-10
degrees below average. Cooler, drier air will usher in behind the
weak cold front tonight with lows in the mid-50s to around 60 F,
just a touch below normal. PoPs will drop off rapidly throughout the
night, starting tomorrow off dry outside a terrain-driven shower and
slightly warmer in the lower to mid-70s as skies clear.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 335 AM EDT Friday...A dry and quiet period of wx anticipated as
weak s/w ridge builds acrs our cwa. This wl result in a nice Sunday
with comfortable temps and relative humidity values. Progged 925mb
temps btwn 17-19C support highs upper 70s to l/m 80s acrs our cwa.
As sfc heating occurs and weak instability develops, would not be
surprised to see fair wx cumulus clouds developing over the trrn,
but given limited moisture/instability fa should remain dry. Did
place patchy fog in the grids, as conditions look favorable with
clear skies and light winds. Did note some winds just above the bl
overnight Saturday, but feel deeper valleys should decouple allowing
winds to become light and trrn driven. Lows range from the mid 40s
to upper 50s on Sat night and upper 40s to near 60F on Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 335 AM EDT Friday...The overall pattern remains progressive
heading through next week. Another system continues to be projected
to move through the region mainly Monday and Tuesday. Dynamics
associated with this system continue to be on the weaker side with
maximum general QPF potential remaining less than 1 inch. While
synoptic dynamics are weaker, some convection remains possible
especially along the leading edge of the upper low where forcing
will be strongest. Flooding is not anticipated at this time given
the weaker supporting dynamics, progressive nature of the system,
and drier conditions over the weekend. High pressure returns mid
week with more seasonal temperatures expected. Models continue to
keep the longwave pattern unblocked with more troughs/fronts moving
through towards the end of the week with temperatures remaining
generally in the 70s and lows in the mid 50s to mid 60s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...VFR and MVFR conditions continue across
the forecast area, depending on where showers and storms move.
Winds out of the south expected today, turning more
northwesterly with the passage of a weak cold front. Have some
SHRA and VCTS in with vis lowering to perhaps borderline MVFR,
but generally any lower cigs or vis will occur more sporadically
with heavier storms. Tonight, there's the chance for some fog
as the low pressure pulls away and the soil is saturated after
rain, but high pressure will not yet be overhead, and winds
could hinder widespread fog development. More to come.

Outlook...

Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Patchy BR.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: Mainly MVFR, with local VFR possible. Likely SHRA.
Tuesday: Mainly MVFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.

&&

.HYDROLOGY...
We continue to expect another round of precipitation to traverse
northern New York and Vermont today. Areas that received
precipitation yesterday afternoon and evening will have
saturated soil and be more likely to see localized flooding
today. The focus of precipitation will be favored in Essex
County, New York, as well as all of our Vermont counties except
for Grand Isle. Precipitation totals today will likely range
between a half an inch to an inch of rain, but two inches is
possible in localized areas. Stronger storms will also be
capable of rainfall rates of an inch per hour. A slight risk for
excessive rainfall has been issued for central and northern
Vermont. This is at least 15 percent chance of rainfall rates
exceeding flash flood guidance.

&&

.EQUIPMENT...
Failure of critical equipment at KTYX has brought the radar
down. Restoration is not expected within the next 24 hours, and
the radar could be down for the next several days. We will
update as we get new information.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 9 PM EDT this evening for VTZ002>011-016>021.
NY...Flood Watch until 9 PM EDT this evening for NYZ034-035.

&&

SYNOPSIS...Storm
NEAR TERM...Boyd/Storm
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Storm
HYDROLOGY...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Aug 4, 2:28 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
328 AM EDT Fri Aug 4 2023

NYZ026>031-087-VTZ001-050730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-
328 AM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Another round of showers and storms will likely impact the forecast
area today, bringing the returned chance of thunderstorms capable of
gusty winds and small hail. Heavy rain is also possible with
today's storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ002>011-016>021-050730-
Western Essex-Eastern Essex-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Western Addison-
Orange-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor-
328 AM EDT Fri Aug 4 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 5:28 AM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
628 AM EDT Fri Aug 4 2023

NYZ029-030-034-041130-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
628 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central
Franklin, southeastern St. Lawrence and west central Essex Counties
through 730 AM EDT...

At 628 AM EDT, Doppler radar was tracking a strong thunderstorm over
Horseshoe Lake, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupper Lake, Saranac Lake, Piercefield, Cranberry Lake, Wawbeek,
Horseshoe Lake, Conifer, Ray Brook, Axton Landing, and Coreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 7497 4436 7407 4408 7398 4403 7427
      4412 7428 4408 7477
TIME...MOT...LOC 1028Z 256DEG 22KT 4414 7465

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 7:45 AM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Burlington VT
845 AM EDT Fri Aug 4 2023

VTZ008>011-018>021-041330-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Eastern Windsor VT-Washington VT-Western Addison VT-
Eastern Addison VT-Orange VT-
845 AM EDT Fri Aug 4 2023

...A strong thunderstorm producing torrential rainfall will impact
portions of southeastern Essex, western Orange, Addison, Rutland,
Windsor and southwestern Washington Counties through 930 AM EDT...

At 843 AM EDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph, half inch hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barre, Rutland, Woodstock, Middlebury, Chester, Braintree Hill,
Killington, Salisbury, Rutland City, Websterville, Orwell, Rutland -
Southern Vermont Airport, Pomfret, Ira, Addison, Mount Holly,
Shoreham, Ripton, Shrewsbury, and Williamstown.

This includes Interstate 89 between mile markers 14 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4338 7325 4355 7325 4358 7330 4363 7331
      4362 7337 4357 7340 4359 7343 4362 7342
      4364 7343 4377 7335 4382 7339 4388 7337
      4393 7341 4402 7341 4404 7344 4407 7343
      4422 7246 4329 7245
TIME...MOT...LOC 1243Z 273DEG 31KT 4390 7304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Aug 4, 10:00 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
1100 AM EDT Fri Aug 4 2023

NYZ029-087-041600-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
1100 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern St.
Lawrence County through NOON EDT...

At 1058 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fowler, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways could be a hazard to
         motorists.

Locations impacted include...
Cranberry Lake, Degrasse, Russell, Fine, Stark, Edwards, Lower
Oswegatchie, Fullerville, Newton Falls, Talcville, South Edwards, and
South Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4423 7539 4441 7537 4451 7477 4415 7482
TIME...MOT...LOC 1458Z 273DEG 16KT 4432 7528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Boyd
Special weather statement, Aug 4, 10:30 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
1130 AM EDT Fri Aug 4 2023

NYZ030-034-041615-
Southern Franklin NY-Western Essex NY-
1130 AM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central
Franklin and west central Essex Counties through 1215 PM EDT...

At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wawbeek, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Placid, Saranac Lake, Wawbeek, Mount Marcy, North Elba, Mount
Van Hoevenberg, Ray Brook, Mount Van Hoevenburg Recreation Area,
Axton Landing, and Coreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 7391 4411 7428 4412 7428 4412 7431
      4413 7437 4431 7433 4432 7382
TIME...MOT...LOC 1530Z 278DEG 15KT 4421 7425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Aug 4, 11:03 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
1203 PM EDT Fri Aug 4 2023

NYZ029-087-041700-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
1203 PM EDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of south central St.
Lawrence County through 100 PM EDT...

At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Oswegatchie, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oswegatchie, Fowler, Star Lake, Fine, Pitcairn, Lower Oswegatchie,
Aldrich, Fullerville, Newton Falls, Balmat, Wanakena, and South
Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4430 7540 4429 7484 4406 7493 4406 7494
      4405 7507 4421 7543
TIME...MOT...LOC 1602Z 280DEG 10KT 4419 7524

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay

The radar

The Burlington radar (KCXX), 105 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Franklin

When
August 4, 11:20 AM EST
Where
Franklin County, 3.96 mi E of Moody
Injuries
2 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
44.180, -74.400

Two people struck by lightning.

Hail, Essex

When
August 4, 1:36 PM EST
Where
Essex County, 1.21 mi SE of Schroon Lake Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.860, -73.730

Slightly larger than quarter size hail reported.

Thunderstorm Wind, Essex

When
August 4, 1:40 PM EST to 1:55 PM EST
Where
Essex County, Paradox
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.900, -73.630

An apparent oscillating wet microburst moved across Paradox into Chilson along NY Route 74 causing numerous trees down.

Thunderstorm Wind, Essex

When
August 4, 2:25 PM EST
Where
Essex County, 0.5 mi WNW of Ft Ticonderoga
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.834, -73.408

Several trees reported down by thunderstorm winds in apparent pulsing wet microburst in southern Ticonderoga vicinity.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134481, 1134478, 1134479, 1134480.